Fungal meningitis outbreak in US due to NECC epidural steroid injection

A multistate outbreak of fungal meningitis among patients who received an epidural steroid injection with a potentially contaminated product has been notified in USA. The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating the investigation of this outbreak of fungal meningitis.

Pain management patients were exposed to fungal meningitis if they received compounded steroid injections manufactured by New England Compounding Company in Massachusetts. Several of these patients also suffered strokes that are believed to have resulted from their infection.

New England Compounding Center meningitis outbreak

The meningitis outbreak that has sickened at least 137 people and killed 12 of them has laid bare a disturbing lack of regulatory oversight of pharmacies that mix drug compounds and ship them around the country. The outbreak has been linked to a steroid made by the New England Compounding Center in Framingham, Mass., that was shipped to 23 states.

According to CDC records, beginning May_21st_2012, patients in 23 U.S. states received injections of a steroid, preservative-free methylprednisolone acetate, for back pain, and developed symptoms consistent with fungal meningitis. The injections were given between May and September of 2012. This form of meningitis is spread through injected drugs but is not contagious by person-to-person contact. On October 9, authorities estimated as many as 13,000 patients may have been exposed to the contaminated drug, but are not necessarily infected. The fungus A. fumigatus was found in the cerebrospinal fluid of some patients, which confirmed that the fungus caused the meningitis.

On October 6, 2012, New England Compounding Pharmacy, Inc. d/b/a New England Compounding Center (NECC) announced a recall of all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts. This action is being taken out of an abundance of caution due to the potential risk of contamination, and in cooperation with an investigation being conducted by the U.S. Food and Drug Administration, the Centers for Disease Control and Prevention and the Massachusetts Board of Registration in Pharmacy.

As of October 10, 2012, CDC?s fungal disease laboratory has confirmed the presence of the fungus Exserohilum in 10 people with meningitis and the fungus Aspergillus in one person with meningitis.

Clinicians are advised to contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) from the New England Compounding Center (NECC) that were recalled on September_26, 2012. The potentially contaminated injections were given starting May_21, 2012.

For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis (e.g., new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP. While CDC is aware of infections occurring only in patients who have received epidural steroid injections, patients who received other types of injection with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infection (e.g., swelling, increasing pain, redness, warmth at the injection site) and should be encouraged to seek evaluation (e.g., arthrocentesis) if such symptoms exist.

Source: Centers for Disease Control and Prevention, USA

Leave a Comment

Do NOT follow this link or you will be banned from the site!